Maryland, 2018Flash Flooding and Flooding in Maryland, April 16 to 18, 2018
April 16 to 18, 2018 · NWS LWX · 10 events in 2 counties and zones
Low pressure and its associated cold front passed through during the early morning hours of April 16th. Heavy rain of 1 to 3 inches fell in portions of the state, causing flooding mainly in Montgomery and Harford Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure and its associated cold front passed through during the early morning hours of April 16th. Heavy rain of 1 to 3 inches fell in portions of the state, causing flooding mainly in Montgomery and Harford Counties. Upstream water from this same event then moved downstream, causing flooding along the Potomac River on the 18th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 15, 9:03 PM EST, 5 hours 8 minutes earlier.
Area forecast discussion, Apr 15, 9:03 PM EST, 5 hours 8 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1003 PM EDT Sun Apr 15 2018
.SYNOPSIS...
A strong low pressure system will move into the eastern Great
Lakes, dragging a strong cold front eastward across the Mid-
Atlantic by Monday morning. High pressure will gradually build
back in for Tuesday and Wednesday before another low pressure
system crosses the region Thursday.
&&
.NEAR TERM /THROUGH MONDAY/...
A stalled front lies just to the south of our southernmost
zones. A line of showers and embedded thunderstorms are moving
east across central Virginia as of 930 pm. Individual stronger
thunderstorms are not only moving toward the northeast at 35 mph
but tend to be weakening as they move over a more stable
environment from the earlier backdoor cold front. The main cold
front is still aligned from north to south across central West
Virginia. Any flood potential for our zones remains to be in the
central Shenandoah Valley and parts of the central Potomac
Highlands due to recent thunderstorms and heavy prolonged
moderate rain. Rain amounts of 1 to 3 inches are expected. There
is currently a flash flood watch in effect through the
overnight for these zones.
The main upper trough will take on a negative tilt overnight.
The main surface cold front will move east. The strong synoptic
forcing will likely result in the band of moderate to heavy
rain to continue eastward. Nocturnal timing and possible
boundary layer stability is and has decrease the threat for
severe thunderstorms with exception to our extreme southwestern
zones in the central Shenandoah Valley and the Virginia
Piedmont. Strong gusty winds are expected over the Potomac River
and Chesapeake Bay and in any stronger thunderstorms in the
Virginia Piedmont through the remainder of the night.
The extent of the severe threat should be east of the area by
daybreak Monday (if not a few hours earlier). SPC will be
monitoring trends for southeast Virginia over the next several
hours as well.
Our region will be most likely to be affected by multiple
rounds or extended periods of moderate to heavy rainfall before
the trough takes on a negative tilt. However, we don't foresee
any large concern for flooding through the remainder of the
overnight as flash flood guidance is in the 2.50 inches to 3
inch range east of the Blue Ridge and into eastern West Virginia
and central and northeast Maryland. Lows tonight are tricky
given the warm front lifting back north just ahead of the main
cold front. See additional hydro details in the special section
below.
Even though the front will move eastward early Monday morning,
lingering showers behind the front, associated with the upper
trough and wraparound moisture, will likely persist much of the
day, especially in northern parts of the area. These should be
much lighter, however. With temperatures cooling rapidly,
especially aloft, rain will mix with and change to snow at the
higher elevations, and minor accumulations may occur. Temps will
probably be steady or falling much of the day.
&&
.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
Upslope flow behind the surface low and deep trough aloft will
combine to promote continued snow showers along the Allegheny
Front into Tuesday. A few inches of snow will be possible,
though the chance is low enough occurs in any 12 hour period to
warrant a Winter Weather Advisory. Elsewhere, a chilly breeze
will bring temps down into the 30s Monday night across much of
the region, though freezing temperatures are questionable given
the winds may stay up. However, some areas in the southern
Shenandoah Valley could decouple, so will mention potential
freeze in the HWO. With the trough lifting out a bit and winds
relaxing behind the low as it pulls further away Tuesday, clouds
and upslope snow will diminish, but temps will remain quite
chilly for mid April, with highs in the 40s and 50s. With a
better shot of decoupling under lighter winds on Tuesday night,
will have a risk of freeze in the HWO as well.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Forecast area will be near warm frontal boundary on Wednesday. Its
passage will allow for temperatures to return closer to seasonal
values. Most of the day should be dry, but the highlands may see a
shower late in the day.
This chance of rain will overspread the area Wednesday night and
Thursday as low pressure will pass north of the area. This will
place the forecast area on the warm side of the boundary. The
reprieve will be short-lived, as a cold frontal passage should
arrive sometime Thursday PM.
A ridge of high pressure will overspread the area for Friday and
Saturday. Aside from gusty winds Friday, tranquil conditions can be
expected.
&&
.AVIATION /01Z MONDAY THROUGH FRIDAY/...
IFR cigs and visbis at CHO and MRB through the overnight with
moderate to heavy rain moving across the terminals. Expect MVFR
and IFR conditions farther east at the IAD, DCA, BWI and MTN
terminals as a band of heavy rain moves east into Monday
morning. Gusty winds expected with heavier showers and a few
thunderstorms overnight. LLWS due to strong winds above the
surface as the cold front approaches and passes.
VFR conditions should mainly prevail around mid-morning Monday
through Thursday.
&&
.MARINE...
A strong low level jet could bring gusty south winds back to
portions of the waters. Have maintained gale over waters for
tonight with potential for 35+knot gusts in heavy rain and
embedded t-storms as cold front crosses the region. SCA will
likely be needed Monday behind the front. Winds will gradually
relax as we head through Tuesday, but the SCA will likely need
to be extended for at least portions of the waters.
Anticipate backing winds Wednesday, 10 kt or less. Winds will become
northwest and increase behind a cold front Thursday, possibly into
SCA range.
&&
.HYDROLOGY...
Strong negatively tilted upper trough and surface cold front
expected to cross region Sunday night, with widespread heavy
rain and embedded t-storms. PW's rise to around 1.5", quite high
for April, thanks to a very strong fetch from the Gulf and
Atlantic. With the forcing and potential training, rainfall
could locally exceed 3 inches in a few hours, so flooding is a
concern. Flash flood guidance is lowest west of the Blue Ridge
(approximately 2 inches in 3 hours), so have focused the Watch
here. Urban areas could also experience ponding or isolated
flooding, though confidence is lower in a true flash flood
threat.
Most rivers should be able to handle the rainfall given recent
dry conditions. The latest RFC guidance suggests the
Shephardstown and Martinsburg gauges will be closest to flood
stage, but this is highly contingent on QPF. River flood watches
or warnings may eventually be needed.
&&
.TIDES/COASTAL FLOODING...
Water levels are beginning to rise on the lower Potomac.
Onshore flow followed by a strong southerly push Sunday night
could lead to an influx of water causing minor flooding on late
Sunday night or Monday. ESTOFS is especially strong in its
surge, and SNAP-Ex ensemble takes Annapolis to near moderate
flood. The greatest threat is with the Monday morning cycle, but
Straits Point needs to be watched for this evening. Guidance
suggests that minor flooding events could last into Monday
night, maybe Tuesday.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...Flash Flood Watch until 5 AM EDT Monday for VAZ025>027-029-030-
503-504-507-508.
WV...Flash Flood Watch until 5 AM EDT Monday for WVZ055-501-502-505-
506.
MARINE...Gale Warning until 8 AM EDT Monday for ANZ530>543.
&&
SYNOPSIS...KLW
NEAR TERM...KLW
SHORT TERM...KLW
LONG TERM...CJL
AVIATION...KLW/CJL
MARINE...KLW/CJL
HYDROLOGY...
TIDES/COASTAL FLOODING...Hazardous weather outlook, Apr 15, 5:30 PM EST, 8 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
630 PM EDT Sun Apr 15 2018
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-162230-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
630 PM EDT Sun Apr 15 2018
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Tonight
Heavy rain is expected tonight. Isolated incidents of flooding
are possible. An embedded line of storms also has the potential
to produce a few damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be possible tonight.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-162230-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
630 PM EDT Sun Apr 15 2018
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Tonight
Heavy rain is expected tonight. Scattered incidents of flooding
are possible. The greatest risk is west of the Blue Ridge
Mountains in far western Virginia and eastern West Virginia, where
a Flash Flood Watch is in effect.
An embedded line of storms also has the potential to produce a
few damaging wind gusts tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Freezing temperatures are possible Monday night and again
Tuesday night. The coldest temperatures are expected Tuesday
night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be possible tonight.
In the hours before
Local storm report, Apr 15, 8:53 PM EST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
953 PM EDT SUN APR 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 PM TSTM WND DMG 1 NW ARRINGTON 37.70N 78.91W
04/15/2018 NELSON VA 911 CALL CENTER
TREE DOWN NEAR THE INTERSECTION OF DIGGS MOUNTAIN RD.
AND ARRINGTON RD.
&&
EVENT NUMBER LWX1800014
CJLLocal storm report, Apr 15, 9:01 PM EST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1001 PM EDT SUN APR 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM TSTM WND DMG 2 WSW FIVE FORKS 37.57N 78.90W
04/15/2018 NELSON VA 911 CALL CENTER
THREE TREES DOWN NEAR THE INTERSECTION OF TYE RIVER RD.
AND US-60.
&&
EVENT NUMBER LWX1800015
CJLFlash Flood, Montgomery
- When
- April 16, 2:11 AM EST to 2:34 AM EST
- Where
- Montgomery County, 0.75 mi SE of Twin Brook to 0.85 mi ESE of Twin Brook
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.064, -77.088
The USGS stream gage on Turkey Branch in Rockville rapidly exceeded flood stage, peaking at 10.37 feet around 315 AM EDT. Trails and parkland were flooded with water approaching Turkey Branch Parkway in the area.
Flash Flood, Montgomery
- When
- April 16, 2:37 AM EST to 5:39 AM EST
- Where
- Montgomery County, 0.39 mi E of Brookeville
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 39.181, -77.063
Maryland State Route 97 was flooded and closed between Brookeville Road and Bordly Drive, in the vicinity of Reddy Branch, due to rapidly rising water.
Flash Flood, Montgomery
- When
- April 16, 4:29 AM EST to 5:39 AM EST
- Where
- Montgomery County, 0.79 mi S of Parkwood to 0.75 mi SSE of Parkwood
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.009, -77.078
A water rescue occurred on Beach Drive near East Stanhope Road when a car became disabled in a foot of moving water caused by overflow of Rock Creek.
Flash Flood, Montgomery
- When
- April 16, 4:39 AM EST to 5:39 AM EST
- Where
- Montgomery County, 0.8 mi SW of Brighton to 0.78 mi SW of Brighton
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.193, -77.041
One to 2 feet of moving water was flowing over Brighton Dam Road at the Hawlings River crossing. A car drove into these floodwaters, prompting a swift water rescue.
Flood, Harford
- When
- April 16, 6:00 AM EST to 8:00 AM EST
- Where
- Harford County, 0.69 mi SW of Van Bibber to 0.61 mi SW of Van Bibber
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.443, -76.308
Edgewood Road flooded and closed at the CSX railroad overpass.
Flood, Harford
- When
- April 16, 6:00 AM EST to 8:00 AM EST
- Where
- Harford County, 1.07 mi NNE of Aberdeen to 1.01 mi NNE of Aberdeen
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.535, -76.166
Old Robinhood Road flooded and closed east of Paradise Road.
Flood, Montgomery
- When
- April 16, 6:55 AM EST to 11:30 AM EST
- Where
- Montgomery County, 0.66 mi SSW of Byforde to 0.64 mi SSW of Byforde
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.011, -77.074
Kensington Parkway flooded and closed, with at least one foot of flowing water across the road, near Rock Creek.
Flood, Montgomery
- When
- April 16, 6:58 AM EST to 10:00 AM EST
- Where
- Montgomery County, 1.56 mi NW of Unity to 1.68 mi NW of Unity
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.248, -77.067
Howard Chapel Road flooded and closed due to flooding from both Haights Branch and Hawlings River.
Flood, Montgomery
- When
- April 16, 7:06 AM EST to 10:00 AM EST
- Where
- Montgomery County, 0.94 mi W of Parkwood to 1.15 mi WNW of Parkside
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.019, -77.097
Beach Drive flooded and closed between Franklin Street and Knowles Avenue in Kensington due to overflow from Rock Creek.
Flood, Montgomery
- When
- April 18, 6:00 AM EST to 12:00 PM EST
- Where
- Montgomery County, 3.86 mi SW of Whites Ferry to 3.75 mi SW of Whites Ferry
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.160, -77.520
The USGS stream gage on the Potomac River at Edwards Ferry went just above the 15 foot flood stage on April 18th. Areas near Whites Ferry were flooded and ferry service was suspended.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Vermont, April 16, 2018$275,000 · 63 kt wind · 4 events
- Strong Wind in New York, April 16, 2018$180,000 · 5 events
- High Wind in Utah, April 16, 2018$50,000 · 74 kt wind · 7 events
- Flooding and Strong Wind in Massachusetts, April 16, 2018$28,000 · 14 events
- Strong Wind in Connecticut, April 16, 2018$50,000 · 1 event
- High Wind in Wyoming, April 16 to 17, 201874 kt wind · 31 events
- Flash Flooding and Flooding in New Jersey, April 16 to 17, 201825 events
- Debris Flows and Flooding in Washington, April 16 to 19, 2018$23,000 · 4 events
- High Wind and Strong Wind in California, April 16, 2018$20,000 · 62 kt wind · 6 events
- High Wind in New York, April 16, 2018$20,000 · 52 kt wind · 2 events
- Hail and Lightning Strike in California, April 16, 20180.25 in hail · 15 events
- Flash Flooding and Flooding in New York, April 16 to 17, 201813 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753778, 753746, 753760, 753748, 753775, 753776, 753749, 753751, 753753, 753777.